Alert archive / North Carolina / River Flood Warnings in 2019

River Flood Warning 2, NWS Raleigh, NC

February 18, 2019Chatham County, North Carolina

NWS Raleigh, NC issued this river flood warning at Feb 18, 2019, 1:41 PM EST for Chatham County, North Carolina. It took effect at Feb 18, 2019, 3:20 PM EST. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Feb 18, 2019, 1:41 PM EST (18:41 UTC)
In effect from
Feb 18, 2019, 3:20 PM EST
Expired
Feb 18, 2019, 8:00 PM EST
In force
5 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Haw River near Bynum (BYNN7). The gauge peaked at 10.73 ft at Feb 18, 2019, 4:00 PM EST.

actionminormoderate5101502/1802/1902/20
Action stage
10 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02096960, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

327 
WGUS42 KRAH 181841
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
141 PM EST Mon Feb 18 2019

...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Haw River Near Bynum affecting Chatham County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC037-190641-
/O.NEW.KRAH.FL.W.0002.190218T2020Z-190219T1019Z/
/BYNN7.1.ER.190218T2020Z.190218T2043Z.190218T2219Z.NO/
141 PM EST Mon Feb 18 2019

The National Weather Service in Raleigh has issued a Flood Warning 
for The Haw River Near Bynum until late tonight, or until the warning 
is cancelled.
* At  1:15 PM Monday the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Impact...At 11.0 feet, The river widens up to 400 feet across. It 
  floods pasturelands on the right bank and woodlands on the left.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Tue   Wed   Thu   Fri   Sat

Haw River
 Bynum            11  10.9 Mon 01 PM  10.1   8.8   8.4   7.7   7.3


&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$
1 follow-up statement
215 
WGUS82 KRAH 190100
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
800 PM EST Mon Feb 18 2019

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Haw River Near Bynum affecting Chatham County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC037-190130-
/O.CAN.KRAH.FL.W.0002.000000T0000Z-190219T1019Z/
/BYNN7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
800 PM EST Mon Feb 18 2019

The Flood Warning is cancelled for
  the Haw River Near Bynum.
* At 7:46 PM Monday the stage was 10.8 feet.
* Flood stage is 11.0 feet.
* Forecast...The river crested at 11.0 feet. It will continue to fall 
  to 7.6 feet by Wednesday morning.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Tue   Wed   Thu   Fri   Sat

Haw River
  Bynum       11  10.8 Mon 08 PM     9.8   7.6   8.1   7.3   6.7


&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Feb 18, 1:35 PM EST, 6 minutes earlier.

Area forecast discussion, Feb 18, 1:35 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
135 PM EST Mon Feb 18 2019

.SYNOPSIS...
Low pressure will move NE across the region early this morning.
Cold high pressure will then build from the Northern Plains to the
Northeast, while extending southward across the middle Atlantic and
Carolinas, through the middle of the week. A storm system will
approach from the west late Tuesday into Wednesday.

&&

.NEAR TERM /TODAY THROUGH TUESDAY AFTERNOON/...
As of 135 PM Monday...

Temperatures over performed a bit during the day Monday, primarily
thanks to the rapidly clearing skies behind the FROPA along with
delayed and weaker than progged CAA regime struggling to make it
east of the mountains. Afternoon temps have been able to warm into
the low to mid 60s area wide. Tonight, expect partly cloudy skies,
with lows dipping into the low to mid 30s.

High pressure will continue to track eastward across the Great Lakes
Monday night into early Tuesday, before descending south along the
lee side of the Appalachians in CAD like fashion. With a shallow
area of cool northeasterly flow at the surface and weak WSW flow
aloft, expect clouds to clutter rapidly Tuesday morning and begin to
descend throughout the day. This will help to inhibit high
temperature potential, with highs only expected to reach the mid 40s
area wide by mid to late afternoon.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 256 AM Monday...

...Some threat of light icing and even wintry mixture increasing
over the Piedmont (damming region) late Tuesday and Tuesday night...

A strong (1040 mb) and chilly high pressure is forecast to be
located over the Great Lakes early Tuesday. This high pressure is
forecast to progressively move east to a favorable position for CAD
into our damming region Tuesday night (PA/NY state extending
strongly south into NC/SC and northeast GA). This occurs as yet
another storm system develops over the NW Gulf of Mexico and begins
to track NE toward the TN Valley region Wednesday. Timing of the
precipitation will be critical as to the P-Type for Tuesday afternoon
into the early evening, before warming aloft overwhelms the region
from the south. This is a favorable pattern for a winter storm for
our region; however, it appears the significant precipitation will
arrive Tuesday night and Wednesday, after the warming aloft will be
well underway.

For now, we will forecast a cloudy and chilly day on Tuesday. There
will be a chance of light precipitation during the afternoon in the
west and north. Top down and Partial Thicknesses support a mixture
of sleet and rain to start Tuesday afternoon with highs in the mid
to upper 30s in the Piedmont. Since the precipitation is expected to
be light and temperatures above freezing, no impacts are expected.

As the precipitation becomes more widespread in the western and
northern Piedmont by nightfall or during the evening, the
temperatures are expected to fall to around or slightly below 32 in
much of the Piedmont (strong evaporative cooling), especially along
and NW of a line from Albemarle to Raleigh to Warrenton. A mixture
of freezing rain and sleet (through around midnight - before the
warm nose aloft arrives - give or take a few hours either side of
midnight) may lead to the need for a Winter Weather Advisory in the
Piedmont. Remember, roads and the ground has been warmer than normal
due to the warm February thus far, so winter storm criteria is not
expected. It appears that the main issues would most likely be with
bridges and overpasses etc... and during the nighttime hours on
Tuesday night. Lows around 30 or 31 NW and N Piedmont, 32 or so
along the line from Albemarle to Raleigh to Warrenton, and above
freezing (mid 30s) across much of the southern and eastern areas of
the Southern Piedmont, Sandhills, and Coastal Plain.

The model blended QPF is around 0.25 to 0.40 in the Piedmont Tuesday
night through 12z/Wed. Amounts are less to the east with 0.10 to
near 0.25 in the Fayetteville, Goldsboro, and Rocky Mount areas
through 12z, which would be rain in this case.

The amount of frozen/freezing precipitation from 00z/WED through
12z/WED (overnight Tuesday) is expected to be limited to the
Piedmont, and the farther NW the higher the PROB of some
accumulation. For now, we will carry the potential for a light
coating of snow/sleet (less than 1/8 inch of sleet or 1/2 inch
of snow) before the change to freezing rain/rain over the Triad and
into the Triangle, up to a tenth of an inch or freezing rain can be
expected through 12z/Wednesday.

On Wednesday, the CAD will linger but the warm nose aloft will
gradually eat away at the cold air at the surface. Progressively
warmer rain processes will allow warming safely above freezing by
late morning. Highs generally mid to upper 30s NW-N Piedmont ranging
into the upper 40s SE (These highs will take all day to reach at
near 00z/Thu). We will carry a mixture of rain/freezing rain between
12z and 15z, transitioning to rain in the Piedmont. Rain elsewhere.
Any freezing rain will be self limiting as the rain falls at a
higher rate and the rain falls through a progressively warmer
column.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 325 AM Monday...

Much milder temperatures will return Thursday as the CAD washes out.
A boundary will remain over the region in the SW to NE flow aloft.
There will still be a good temperature gradient with the retreating
CAD in the NW, but highs in the 50s are possible, with 60s SE. Occasional
light rain or drizzle expected with cloudy skies.

Cooling occurs yet again Friday and Saturday as another cold high
to the north builds south into the region. The active storm track
also continues with rain expected again late week into the
weekend with additional waves arriving. Temperatures should be
warm enough to preclude any wintry mixture by this time frame as
the high is expected to be much weaker than it's predecessor.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
As of 1250 PM Monday...

VFR conditions are expected to continue at all TAF sites through the
next 24 hours. High pressure will remain in control tonight before
strengthening and building south in CAD type fashion on Tuesday.
This will allow for, at times gusty, northwest winds to become more
northerly/northeasterly overnight with CIGs beginning to thicken and
descend as early as Tuesday afternoon. CIGs should remain above 5kft
at all terminals at least through 18z Tuesday.

Outlook: Deteriorating aviation conditions will continue Tuesday
afternoon/evening, with MVFR/IFR CIGs and VSBYs arriving as early as
Tuesday night before persisting into Wednesday. Some light icing
will be possible, primarily at KINT/KGSO but plausibly at KRDU/KRWI
Wednesday morning as temperatures fall close to freezing. The light
sleet/freezing rain mixture should transition back to all rain by
late morning, with poor aviation conditions likely to persist much
of the week as several rounds of rain showers are expected to impact
the central NC terminals.

&&

.EQUIPMENT...

After electronic technicians performed a hard restart earlier today,
KRAX is still suffering from poor data quality issues in the 0.5 and
0.9 degree elevation slices. This will impact several radar
products, including rainfall estimates. Users should use the data
with caution. We appreciate your patience as our engineers and
technicians solve the problem. We will provide updates when they are
received.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/BSD
NEAR TERM...JJM
SHORT TERM...Badgett/BSD
LONG TERM...JJM
AVIATION...JJM
EQUIPMENT...RAH
Hazardous weather outlook, Feb 18, 10:45 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1045 AM EST Mon Feb 18 2019

NCZ007>010-021>025-038>040-190915-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-Chatham-
1045 AM EST Mon Feb 18 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A wintry mixture of sleet, freezing rain, and cold rain is expected
Tuesday night into mid-morning Wednesday. The amount and depth of
cold air along with the timing of the precipitation remain uncertain.
However, it appears that the precipitation may very well arrive
Tuesday evening and night as temperatures fall into the lower 30s.
If so, then a mixture of sleet, freezing rain, and rain can be
expected. The highest probabilities of up to a light coating of snow
and sleet, and up to a tenth of an inch of freezing rain are in the
areas along and north of the Interstate 40 and 85 corridor. A
complete changeover to rain should by mid to late Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-026>028-041>043-073>078-083>086-088-089-190915-
Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
414 AM EST Mon Feb 18 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

River Flood Warnings in North Carolina, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.